Skip to main content
    • Aa
    • Aa



The relativized weak pigeonhole principle states that if at least 2n out of n2 pigeons fly into n holes, then some hole must be doubly occupied. We prove that every DNF-refutation of the CNF encoding of this principle requires size $2^{\left( {{\rm{log\ }}n} \right)^{3/2 - \varepsilon } } $ for every ε﹥0 and every sufficiently large n. By reducing it to the standard weak pigeonhole principle with 2n pigeons and n holes, we also show that this lower bound is essentially tight in that there exist DNF-refutations of size $2^{\left( {{\rm{log\ }}n} \right)^{O\left( 1 \right)} } $ even in R(log). For the lower bound proof we need to discuss the existence of unbalanced low-degree bipartite expanders satisfying a certain robustness condition.

Hide All
A. Atserias , Improved bounds on the weak pigeonhole principle and infinitely many primes from weaker axioms. Theoretical Computer Science, vol. 295 (2003), no. 13, pp. 27–39.

A. Atserias , On sufficient conditions for unsatisfiability of random formulas. Journal of the ACM, vol. 51 (2004), no. 2, pp. 281311.

A. Atserias , M.L. Bonet , and J.L. Esteban , Lower bounds for the weak pigeonhole principle and random formulas beyond resolution. Information and Computation, vol. 176 (2002), no. 2, pp. 136152.

D. A. M. Barrington , N. Immerman , and H. Straubing , On uniformity within NC. Journal of Computer and System Sciences, vol. 41 (1990), no. 3, pp. 274306.

E. Ben-Sasson and N. Galesi , Space complexity of random formulae in resolution. Random Structures and Algorithms, vol. 23 (2003), no. 1, pp. 92109.

E. Ben-Sasson and A. Wigderson , Short proofs are narrow – resolution made simple. Journal of the ACM, vol. 48 (2001), no. 2, pp. 149169.

B. Bollobás , Random Graphs, second edition, Cambridge University Press, Cambridge, UK, 2001.

S. R. Buss , First-Order Proof Theory of Arithmetic, Handbook of Proof Theory ( S. R. Buss , editor), Elsevier, 1998, pp. 79147.

M. L. Furst , J. B. Saxe , and M. Sipser , Parity, circuits, and the polynomial-time hierarchy, Proceedings of the 22nd Annual Symposium on Foundations of Computer Science (FOCS ′81), pp. 260270, IEEE Computer Society, Washington, DC, 1981.

A. Haken , The intractability of resolution, Theoretical Computer Science, vol. 39 (1985), no. 2–3, pp. 297308.

J. Krajíček , Bounded Arithmetic, Propositional Logic, and Complexity Theory, Encyclopedia of Mathematics and its Applications, vol. 60, Cambridge University Press, New York, 1995.

J. Krajíček , On the weak pigeonhole principle. Fundamenta Mathematicae, vol. 170 (2001), no. 1–3, pp. 123140.

J. Krajíček , Combinatorics of first order structures and propositional proof systems. Archive for Mathematical Logic, vol. 43 (2004), no. 4, pp. 427441.

J. Krajíček , P. Pudlák , and A. Woods , An exponential lower bound to the size of bounded depth Frege proofs of the pigeonhole principle. Random Structures & Algorithms, vol. 7 (1995), no. 1, pp. 1539.

A. Maciel , T. Pitassi , and A. R. Woods , A new proof of the weak pigeonhole principle. Journal of Computer and System Sciences, vol. 64 (2002), no. 4, pp. 843872.

J.B. Paris and A.J. Wilkie , Counting problems in bounded arithmetic, Methods in Mathematical Logic, Lecture Notes in Mathematics, vol. 1130, pp. 317340, 1985.

P. Pudlák , Proofs as games, American Mathematical Monthly, vol. 107, no. 6, pp. 541550, 2000.

R. Raz , Resolution lower bounds for the weak pigeonhole principle. Journal of the ACM, vol. 51 (2004), no. 2, pp. 115138.

A. A. Razborov , Pseudorandom generators hard for k-DNF resolution and polynomial calculus, Annals of Mathematics, vol. 181 (2015), no. 2, pp. 415472.

S. Riis , A complexity gap for tree-resolution. Computational Complexity, vol. 10 (2001), pp. 179209.

H. Robbins , A remark on Stirling’s formula. The American Mathematical Monthly, vol. 62 (1955), no. 1, pp. 2629.

N. Segerlind , S. R. Buss , and R. Impagliazzo , A switching lemma for small restrictions and lower bounds for k-DNF resolution. SIAM Journal on Computing, vol. 33 (2004), no. 5, pp. 11711200.

E. Viola , On approximate majority and probabilistic time. Computational Complexity, vol. 18 (2009), no. 3, pp. 337375.

E. Viola , Randomness Buys Depth for Approximate Counting. Proceedings of the 52nd Annual IEEE Symposium on Foundations of Computer Science (FOCS ′11), IEEE Society Press, Palm Springs, CA, pp. 230239, 2011.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 11 *
Loading metrics...

Abstract views

Total abstract views: 97 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 17th October 2017. This data will be updated every 24 hours.